Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 100, NWS Nashville, TN

December 7, 2004Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 7, 2004, 4:22 AM CST for Maury County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 4:22 AM CST (10:22 UTC)
Expired
Dec 7, 2004, 7:15 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Maury County, TN

The radar

The Nashville radar (KOHX), 88 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 071024
FFWOHX
TNC119-071315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
422 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAURY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 715 AM CST

* AT 415 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. RAINFALL RATES ARE APPROACHING
  ONE INCH PER HOUR IN THE WESTERN PART OF MAURY COUNTY. THE ADDITIONAL
  RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING OR FLOOD PRONE
  AREAS...GIVEN THE SATURATED GROUND CONDITIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3549 8728 3545 8697 3571 8680 3583 8719
      3564 8730

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 3:35 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 7, 3:35 AM CST, 47 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NASHVILLE TN
335 AM CST TUE DEC 7 2004

..DISCUSSION...
SURFACE LOW PRESSURE CENTER IN EASTERN MISSOURI THIS MORNING...
WITH SURGE OF WARM AIR AND DEEP LIFT MOVING INTO WEST MIDDLE
TENNESSEE AT THIS TIME. KOHX-88D RADAR SHOWS 1-HR RAINFALL EXCEEDING
ONE INCH IN MOST OF THIS AREA...EXCEEDING FLASH FLOOD GUIDANCE
VALUES. SHORT-TERM PROBLEM WILL BE FLOODING...AND FLASH FLOOD WATCH
WILL RUN IT/S COURSE THIS MORNING.

AS FOR SVR STORMS...60KT+ FLOW AT H8 TRACKS OVER KENTUCKY AND LAPSE
RATES RECOVER EAST OF METRO NASHVILLE AFTER 15Z...SO SVR THREAT WEST
OF METRO NASHVILLE CONSIDERED LOW. STRONG FLOW IN THE 925/850-MB
LAYER KEEPS BREEZY CONDITIONS INTO THE AFTERNOON...WITH A LAKE WIND
ADVISORY THROUGH 4 PM.

DRIER AIR AND WESTERLY WIND SHIFT WILL END RAIN CHANCES WEST TO
EAST TODAY...AND THE FLASH FLOOD THREAT WITH THIS SYSTEM COMES TO AN
END AT 18Z TODAY.

DRY SURFACE HIGH PRESSURE MOVES IN THE FROM THE SOUTHWEST TONIGHT
AND WINDS WILL TAPER. THE HIGH MOVES EAST ON WEDNESDAY AND SOUTH
WINDS RETURN. GFS AND ETA STRONGLY DIFFER ON TEMPERATURES...AND WILL
BLEND INTO THE LOWER 60S MOST AREAS. WARM MOIST AIR COMES IN AT 850
MB WEDNESDAY NIGHT...AND WILL NEED TO INTRODUCE RAIN CHANCE THEN. ETA
CONTINUES TO BE WARMER MODEL WEDNESDAY NIGHT AND THURSDAY...AND
WILL TREND GFS GUIDANCE TEMPERATURES IN THAT DIRECTION. SCATTERED
RAIN CHANCE WILL CONTINUE THROUGH THURSDAY. COLDER AIR MOVES IN WITH
FROPA FRIDAY. NOT UNSEASONAL THOUGH.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH NOON TODAY.
LAKE WIND ADVISORY TODAY.

&&

04
Hazardous weather outlook, Dec 6, 5:30 AM CST, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST MON DEC 6 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-071130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ACTIVE WEATHER IS EXPECTED TODAY AND TONIGHT AS A STRONG COLD FRONT
MOVES CLOSER TO MIDDLE TENNESSEE. THE GREATEST POTENTIAL FOR
HAZARDOUS WEATHER WILL BE OVERNIGHT, WHEN THE ATMOSPHERE WILL BE MOST
UNSTABLE. SINCE STRONG LOW LEVEL WINDS WILL SET UP OVER THE MID
STATE, ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR
PRODUCING DAMAGING STRAIGHT LINE WINDS.

AT THIS TIME, THE STORM PREDICTION CENTER DOES HAVE MOST OF MIDDLE
TENNESSEE WEST OF THE CUMBERLAND PLATEAU UNDER A SLIGHT RISK OF
SEVERE WEATHER.

IN ADDITION, HEAVY RAINFALL TODAY AND TONIGHT WILL GREATLY INCREASE
THE POSSIBILITY OF ADDITIONAL FLOODING OF RIVERS AND CREEKS, GIVEN
THAT WATER LEVELS ARE STILL RELATIVELY HIGH FOLLOWING THE HEAVY RAIN
EVENT OF NOVEMBER 30.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND POSSIBLY A FEW LEFTOVER THUNDERSTORMS WILL CONTINUE INTO
TUESDAY BEFORE THE COLD FRONTAL PASSAGE. RUNOFF FROM ADDITIONAL
RAINFALL WILL FURTHER HEIGHTEN THE POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND INTO TUESDAY DUE TO
THE THREAT OF FLOODING AND ISOLATED THUNDERSTORMS WIND DAMAGE.

ROSE

In the hours before

Local storm report, Dec 7, 3:56 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 AM CST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      LAWRENCEBURG            35.25N 87.34W
12/07/2004                   LAWRENCE           TN   LAW ENFORCEMENT

            A FEW CITY STREETS IN LAWRENCEBURG REPORTED FLOODED.

0343 AM     FLASH FLOOD      CLARKSVILLE             36.56N 87.35W
12/07/2004                   MONTGOMERY         TN   LAW ENFORCEMENT

            TRENTON ROAD AND CROSSLAND ROAD REPORTED FLOODED.

&&

JLM
Local storm report, Dec 7, 4:19 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 AM CST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      DICKSON                 36.08N 87.38W
12/07/2004                   DICKSON            TN   LAW ENFORCEMENT

            REPORTS OF TRACE CREEK ROAD FLOODED.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:35 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Perry, Stewart, Wayne3 hr
Dec 7, 3:03 AM CSTFlash Flood WarningOHXCheatham, Dickson, Hickman, Lewis, Montgomery, Robertson3 hr
Dec 7, 3:27 AM CSTFlash Flood WarningOHXGiles, Lawrence3 hr
Dec 7, 4:03 AM CSTFlash Flood WarningOHXDavidson, Sumner, Williamson3 hr
Dec 7, 4:55 AM CSTFlash Flood WarningOHXBedford, Clay, Jackson, Macon, Marshall, Rutherford and 3 more3 hr
Dec 7, 5:05 AM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 1 more25 min
Dec 7, 5:11 AM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 1 more19 min
Dec 7, 5:47 AM CSTFlash Flood WarningOHXCannon, Coffee, DeKalb, Putnam3 hr
Dec 7, 6:41 AM CSTFlash Flood WarningOHXFentress, Overton, Pickett, Putnam3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.